Identifying a Drug Overdose
If you have a friend or family member who is grappling with addiction, one of your great fears might be coming home to find him or her in the midst of an overdose. Unfortunately, identifying an overdose isn’t necessarily easy if you have never observed one in the past. If you want to ensure that you can get the proper help, it’s vital that you can answer a few questions. Chief among them is, “What does a drug overdose look like?” You’ll also need to know what to do if you find an individual who has overdosed.
What Does a Drug Overdose Look Like and How Do You Identify One?
To answer this question, you’ll need to identify the drug that the individual has abused before you can do anything else. The signs of a drug overdose vary depending on the drug of choice. For this reason, make sure you know what you’re looking for before you take any further steps.
One of the most common signs of a drug overdose is lethargy and/or a lack of responsiveness. If an individual has overdosed on a narcotic, opioid, or one of several types of prescription medication, he or she will be hard to rouse or wake up. Many types of overdose also change the individual’s skin tone, resulting in pallor or flushing, depending on the cause.
While looking for signs of a drug overdose, you’ll also want to check for gasping or vomiting. The individual may have trouble breathing because of drug interactions, or he or she might be purging any remaining food.
Finally, there are often other, more subtle physical signs that should not be ignored. Dilated pupils, shallow breathing, and slow heart rates can also be signs of overdose. Even more dramatic issues like mental instability or seizures can signal an overdose, depending on the drug involved.
What to Do After an Overdose
The first and most important step you can take to help an overdosing individual is to get medical help. If possible, get EMTs to the scene of the overdose in order to stabilize the person. Overdoses can be serious enough that they require hospitalization in order to prevent further harm.
Once the individual has been stabilized, it’s important to help him or her find the right kind of help. Contacting a medical detox center in Dallas, TX is a good first step, especially if he or she has been struggling with addiction and is looking to get help. Such centers can provide residential inpatient treatment as well as cognitive behavioral therapy to help a struggling individual deal with the underlying issues of addiction.
What does a drug overdose look like? Finding the answer to that question is a great way to keep a friend or family member safe while still being able to respond quickly. It’s important that you take a look at the type of drug that an individual is likely to have taken. Then, you need to familiarize yourself with the warning signs as soon as possible.
If you think that there is any chance of an overdose, it’s vital that you get medical help quickly. Then, you can work with the impacted person to try to find treatment for his or her addiction issues. Addiction doesn’t have to take control of anyone’s life. It can be overcome in a high-quality drug rehab program like the one we offer at Discovery Point Retreat. Contact us at 855.306.8054 and we’ll help you understand the next steps to get your loved one on the road to recovery.